Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 75, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 15, 2019, 3:39 PM EDT for Allegany County, Cattaraugus County, Wyoming County, New York. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2019, 3:39 PM EDT (19:39 UTC)
- Expired
- Aug 15, 2019, 4:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegany County, NY, Cattaraugus County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 70 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 3:45 PM EDT | TSTM WND GST 58 | Delevan, NY | |
| Aug 15, 3:45 PM EDT | NON-TSTM WND GST 58 | Delevan, NY | |
| Aug 15, 4:09 PM EDT | HAIL 1.25 | Rushford, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192
WUUS51 KBUF 151939
SVRBUF
NYC003-009-121-152030-
/O.NEW.KBUF.SV.W.0075.190815T1939Z-190815T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
339 PM EDT Thu Aug 15 2019
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
South central Wyoming County in western New York...
Northeastern Cattaraugus County in western New York...
Northwestern Allegany County in western New York...
* Until 430 PM EDT..
* At 339 PM EDT, a severe thunderstorm was located near Rushford, or
22 miles north of Olean, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Franklinville, Rushford, Houghton, Caneadea, Farmersville Station,
Hardy Corners, Fillmore and Lime Lake-Machias.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4230 7845 4241 7851 4256 7822 4248 7810
4236 7809
TIME...MOT...LOC 1939Z 244DEG 15KT 4240 7836
HAIL...1.00IN
WIND...60MPH
$$
Hitchcock2 follow-up statements
582
WWUS51 KBUF 152007
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
407 PM EDT Thu Aug 15 2019
NYC003-009-121-152030-
/O.CON.KBUF.SV.W.0075.000000T0000Z-190815T2030Z/
Wyoming NY-Cattaraugus NY-Allegany NY-
407 PM EDT Thu Aug 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL WYOMING...EAST CENTRAL CATTARAUGUS AND NORTHWESTERN
ALLEGANY COUNTIES...
At 407 PM EDT, a severe thunderstorm was located over Rushford, or 21
miles southwest of Letchworth State Park, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rushford, Houghton, Caneadea, Hardy Corners, Fillmore and
Farmersville Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4231 7837 4245 7843 4256 7822 4248 7810
4236 7809
TIME...MOT...LOC 2007Z 247DEG 13KT 4240 7824
HAIL...1.25IN
WIND...60MPH
$$
Hitchcock294
WWUS51 KBUF 152031
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
431 PM EDT Thu Aug 15 2019
NYC003-009-121-152040-
/O.EXP.KBUF.SV.W.0075.000000T0000Z-190815T2030Z/
Wyoming NY-Cattaraugus NY-Allegany NY-
431 PM EDT Thu Aug 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WYOMING...EAST
CENTRAL CATTARAUGUS AND NORTHWESTERN ALLEGANY COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
Remember, a separate Severe Thunderstorm Warning still remains in
effect for portions of Cattaraugus and Allegany counties.
LAT...LON 4231 7837 4245 7843 4256 7822 4248 7810
4236 7809
TIME...MOT...LOC 2030Z 244DEG 15KT 4244 7813
$$
HitchcockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:11 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 15, 3:11 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 311 PM EDT Thu Aug 15 2019 .SYNOPSIS... A warmer and more humid airmass will continue to advect across our region through tonight with scattered showers and thunderstorms. A few of these thunderstorms could be strong across the Southern Tier and Finger Lakes region through this evening. It will then remain seasonably warm and humid Friday through the weekend with scattered showers and thunderstorms. && .NEAR TERM /THROUGH FRIDAY/... Regional radars showing showers and scattered storms now beginning to develop across the western Southern Tier early this afternoon, with dry conditions across the remainder of the area. Another small area showers over northeastern Lake Erie may clip western Niagara County through mid afternoon. Otherwise expect shower and thunderstorm activity will expand across the Southern Tier and Finger Lakes region through the afternoon. The warmer, more humid airmass associated with low pressure over north central Ohio will continue to advect in across the area through this evening. The low will only slowly drift east to western/central New York through tonight. Although an inverted trough extending from the low into the western Southern Tier and Finger Lakes region will aid in storm development as well. The low will become a little better defined by late this afternoon as an upstream shortwave trough nears, with this trough nicely seen on water vapor imagery over the central Great Lakes. As mentioned above, southerly flow aloft will advect moisture northward through the afternoon/evening, with this moisture and increasing surface heating developing a more unstable airmass. As mentioned above, showers and thunderstorms will continue to increase in number across the western Southern Tier and Finger Lakes region as both instability increases and synoptic lift increases ahead of the approaching upstream shortwave. Greatest chances for storms will be across the Southern Tier and towards the southern Finger Lakes which will lie closer to the surface low, inverted trough and deeper moisture. A few thunderstorms across the above mentioned areas could become strong owing to increasing bulk wind shear supporting deeper convective growth. As mentioned, an upper level trough approaching from the west will also aid in large scale ascent. Lapse rates remain weak, however forecast soundings showing 0-6 km shear values of 30-40 knots and MLCAPE values of 1000-2000 J/kg and WBZ heights between 9-10K will mean the threat for both marginally severe winds and hail. Again, this stronger activity should remain mainly across the Southern Tier and Finger Lakes region. In addition, decent low level directional shear is also present, so can't rule out an isolated tornado as well toward the PA line if an isolated supercell can develop. For the remainder of the region, there may be a few showers/isolated storm across the lake plains south of Lake Ontario by late afternoon, with the North Country remaining dry for the bulk of the day. The main severe threat will wane this evening with the loss of daytime heating. However, the advection of deeper moisture will continue to advance across the Finger Lakes and Eastern Lake Ontario region tonight. This coupled with a weak LLJ will focus the higher pops across our eastern zones after midnight. It will be a muggier night, with lows in the upper 50s to lower 60s. Friday, a weak shortwave embedded in a fairly zonal flow aloft will track across the Lower Great Lakes. This combined with a weak surface low meandering about western and north central New York and aided by diurnally instability will result in at least scattered convection on Friday. The best coverage will be along and inland of any lake breezes. High temperatures will be within a couple degrees of 80, although the increase in humidity will make it 'feel' a bit more uncomfortable. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Showers and thunderstorms will wane into Friday night as they move east across north-central and central NY. Besides the outgoing activity to the east, drier air will spread across the region overnight and should result in mostly dry conditions. The next shortwave trough will move across the central Great Lakes during this time and moisture will again increase across western NY by daybreak Saturday. Sufficient forcing with this approaching shortwave trough will bring scattered showers into western NY Saturday morning and as instability grows through the day, showers and thunderstorms will blossom. At this time, the shortwave trough may move into western NY too late for stronger storms but east of the Genesee Valley may have the potential for stronger storms. A strong wind field will make for 45kts of 0-6km shear. This depends a lot on the timing of the shortwave passage. At this time, the North Country has the best chance for seeing stronger storms. High temperatures will rise into the low to mid 80's Saturday. The shortwave trough will move into New England by Saturday night and activity should diminish quickly. Showers and thunderstorms will remain in the forecast overnight due to the high moisture content that will continue to stream overhead. Any upstream convection from Saturday may cause wet conditions for a few places. Low temperatures in the 60's Saturday night. An area of high pressure will be centered across the Mid-Atlantic region Sunday while a southerly flow continues across the eastern Great Lakes. Warm air advection will be occuring aloft with 850mb temperatures climbing to +16-18C through the afternoon. Southwest flow across the area will give the region a chance for disturbances to strengthen daytime convection. It's hard to pinpoint at this time but with the increased instability and marginal shear, strong storms can't be ruled out. High temperatures will rise into the mid to upper 80's with increased humidity. Heat indices will rise into the low 90's. && .LONG TERM /MONDAY THROUGH THURSDAY/... Subtle troughiness will reside across the Great Lakes with a relatively flat ridge to our south. Flow around this flat ridge or the Bermuda high will continue to pump in a sultry air mass with well above normal temperatures to start of this period. With H850T nearing +20C Monday across the forecast area it will support highs in the upper 80s to near 90F, especially across the lake plains and interior valley locations. This combined with dewpoints in the 60s to low 70s will likely push heat index values into the low 90s, perhaps even some mid 90s in some locations. The only caveat to that will be how much cloud cover will be present across our forecast area. Lastly, there will also be a chance of showers and thunderstorms in the mid to late afternoon. Tuesday, models suggest a minuscule cooling trend begins as heights fall in response to a strong shortwave drops southeast out of the Canadian Prairies. Have lowered temperatures a few degrees Tuesday and each day after that, although it will still be quite muggy with above normal temperatures on Tuesday. With the approaching trough there will also be increasing chances for diurnal showers and thunderstorms, especially Wednesday with the shortwave. After Wednesday, it appears that a drying trend occurs for Thursday with a return to near normal highs. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... VFR flight conditions will be prevalent through much of the period. An area of low pressure will approach the area from the Ohio Valley this afternoon, and spread increasing humidity towards our region that will fuel some showers and thunderstorms. Best chances will be across the Southern Tier (KJHW) and the Finger Lakes region. Any storm could bring brief flight reduction to IFR/MVFR. Some MVFR ceilings not associated with weather will also be possible through early this evening across the interior Southern Tier. The north country will remain dry for the remainder of today. Tonight, showers and thunderstorms will gradually work their way eastward, with a focus upon the eastern areas tonight. MVFR ceilings may also develop late tonight into Friday morning across the lower elevations (KBUF/KIAG/KROC/KART), with IFR ceilings possible across the Southern Tier (KJHW). Ceilings should begin to gradually begin to improve toward late morning/early afternoon across all TAF sites. Outlook... Friday night...Mainly VFR with a chance of showers. Saturday and Monday...Mainly VFR with a chance of showers. Tuesday...VFR. && .MARINE... High pressure over Quebec will produce northeast to east winds across the water bodies through the bulk of Friday. Winds will continue to diminish through tonight and remain fairly weak into Friday, with waves of around to 1-2 feet on Lake Ontario and waves on Lake Erie of generally less than a foot. Winds will become more southerly to southwesterly Friday night through this weekend as a warm front pushes across the Lower Great Lakes. Both winds and waves are likely to remain below small craft thresholds. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JM NEAR TERM...JM SHORT TERM...HSK LONG TERM...AR AVIATION...JM MARINE...JM
Hazardous weather outlook, Aug 15, 4:33 AM EDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 433 AM EDT Thu Aug 15 2019 NYZ001>008-010-011-014-160900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Ontario- 433 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-013-019>021-085-160900- Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie- 433 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Thunderstorms will develop today and these may produce gusty winds and small hail this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 433 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Aug 15, 2:48 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
248 PM EDT Thu Aug 15 2019
NYZ020-021-151930-
Cattaraugus-Allegany-
248 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND
SOUTHWESTERN ALLEGANY COUNTIES...
At 247 PM EDT, a strong thunderstorm was located over Olean, moving
northeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm, along with brief heavy downpours.
Locations impacted include...
Olean, Allegany, Cuba, Weston Mills, St. Bonaventure, Portville,
Knapp Creek, Haskell Flats, West Clarksville, Rock City Park and
Little Genesee.
This includes Interstate 86 between exits 25 and 26.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4200 7852 4208 7853 4222 7829 4214 7817
4201 7818
TIME...MOT...LOC 1847Z 243DEG 11KT 4206 7842
HitchcockSpecial weather statement, Aug 15, 3:33 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Buffalo NY 333 PM EDT Thu Aug 15 2019 NYZ012>014-020-021-152130- Wyoming-Livingston-Ontario-Cattaraugus-Allegany- Including the cities of Warsaw, Geneseo, Canandaigua, Olean, and Wellsville 333 PM EDT Thu Aug 15 2019 ...NUMEROUS THUNDERSTORMS THROUGH LATE AFTERNOON... Numerous thunderstorms will continue over portions of the western Southern Tier and western Finger Lakes through late afternoon, including much of Cattaraugus and Allegany counties, and the southern portions of Wyoming, Livingston, and Ontario counties. Some of these storms will produce wind gusts in excess of 40 mph and hail, along with brief heavy rainfall. A few storms may become severe with isolated damaging winds and large hail. Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:48 PM EDT | Special Weather Statement | BUF | Cattaraugus | 42 min |
| Aug 15, 3:18 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 57 min |
| Aug 15, 3:55 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus | 50 min |
| Aug 15, 4:21 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 54 min |
| Aug 15, 4:33 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 57 min |
| Aug 15, 4:43 PM EDT | Special Weather Statement | BUF | Monroe | 47 min |
| Aug 15, 4:45 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario | 27 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.